"hydrocortisone"
Email this topic to a friend
Printer-friendly version of this topic
Archived thread - Read only 
Previous Topic | Next Topic 
Home Conferences Support (new) (Public)
Original message

Beth Click to check IP address of the poster Sep-24-00, 06:50 AM (CST)
"hydrocortisone"
Ok, I initally I was using hydrocortisone for the itch and irritation and the second day felt almost all better. But then I read on several net sites to NOT us hydrocortisone, so I stopped.

And now (I stopped using the hydrocortisone on the 2nd day, and this is the 4th day) it feels more irritated than before.

Why can't you use hydrocortisone? If it makes it heal and go faster wouldn't it be worthwhile?

  Top

 Table of contents

RE: hydrocortisone, lisx, Sep-24-00, (1)
RE: hydrocortisone, Beth, Sep-24-00, (2)
RE: hydrocortisone, M'sMom, Sep-24-00, (3)
RE: hydrocortisone, Beth, Sep-24-00, (4)
RE: hydrocortisone, Rattus, Sep-24-00, (5)
Sorry, stupid question, Beth, Sep-25-00, (6)
RE: Sorry, stupid question, Rattus, Sep-25-00, (7)
RE: Sorry, stupid question, Lisa2, Sep-27-00, (8)

Lobby | Topics | Previous Topic | Next Topic
Messages in this topic

lisx Click to Email lisxClick to view user profileClick to check IP address of the poster Sep-24-00, 07:06 AM (CST)
1. "RE: hydrocortisone"
Hi there Beth. You sound as though you are doing so much better. That's good news!

Cortisone, being a steroid, kind of "feeds" the virus, and can cause it to spread. Some time ago, I had what I thought was a patch of excema behind my knee, so I treated it with the customary cortisone cream, and before I could say boo the one inch patch was down to my ankle. Turned out to be and outbreak.

Hope this helps.

Love lisx

  Top

Beth Click to check IP address of the poster Sep-24-00, 07:32 AM (CST)
2. "RE: hydrocortisone"
lisx -Thanks for the info. It's just that the hydrocortisone seemed to be helping and the irritation seemed to be healing and not itching. A day or 2 after I stopped using it he irritation got worse.

So I used the Lysine cream on it yesterday and that seemed to do nothing but irritate it more.

Guess I'll move on to the tea tree oil. Actually, it's not itching or irritating as much as I just want the spot to disappear, so I am not looking for relief of physical symptoms, just want to make the site go away!

Yes, I feel a little better but I think I'm becoming obsessed! lol

  Top

M'sMom Click to Email M'sMomClick to check IP address of the poster Sep-24-00, 10:25 AM (CST)
3. "RE: hydrocortisone"
Beth-

Apparently, taking oral steroids has an adverse effect on herpes - can actually make an outbreak worse. I read somewhere recently that the same *does not* apply to topical steriods, but I don't know for sure.

Anyone got better info?

MM

  Top

Beth Click to check IP address of the poster Sep-24-00, 12:56 PM (CST)
4. "RE: hydrocortisone"
Thanks. I am going to ask my dr. when I see him the next time about this. However, for now I put hydrocortisone on this morning and voila! It's better and almost gone already today. If it works, I'm gonna use it.
  Top

Rattus Click to check IP address of the poster Sep-24-00, 01:13 PM (CST)
5. "RE: hydrocortisone"
Just for clarification steroids cause circulating lymphocytes to downreagulate the production of antibodies, prevent the multiplication of lymphocytes and at certain doses can cause premature death of lymphocytes.

Since lymphocyte subsets are the prime anti-viral immune cells, it stands to reason that steroids can makes HSV worse (ie more prolonged or larger ulcers) is that if applied topically. In effect one reduces the activity and numbers of local dermal immune cells that would normally reside or infiltrate the area to oppose HSV.

General immune suppression occurs with moderate doeses of oral steroids.

The amount of local immune "reduction" incurred by topical administration of steroid will depend on 1) the amount of cream/ointment applied, 2) the concentration of steroid in the cream/ointment 3) the potency of the cream/ointment (ie if it is a flourinated steroid) and 4) the thickness or integrity of the skin to which it is applied and whether occlusive dressings are applied over the site.

Rattus

  Top

Beth Click to check IP address of the poster Sep-25-00, 05:50 AM (CST)
6. "Sorry, stupid question"
Rattus

Sorry to sound stupid here but: Then does that mean that the hydrocortisone that I slathered <generously> on the lesion seemed to make it go away in one day may have made the virus itself worse? I know you said it can prolong the ob and may make the lesion worse, but it seemed opposite for me. However, maybe the lesion just went away in one day on it's on and I could have prolonged that actual ob somewhere I did not see it.

I know this is confusing, but I am confused because for me it seemed to work.

Thank you for your patience and expertise here, I know you know what you are talking about and I am certainly not questioning you . But I am questioning why why it seemed to work for me, and I am so new to this thing and I want to try EVERYTHING I can that might work.

  Top

Rattus Click to check IP address of the poster Sep-25-00, 09:43 AM (CST)
7. "RE: Sorry, stupid question"
Steroids never make the virus worse they just attenuate your natural immune response to the virus.

Steroid also can give the appearance of improving the situation. In order to make the infected area red and inflamed, immune cells are required. The collateral damage of their war against the virus is reddened skin. If you add steroids, you reduce the inflamation and thus it appears as if the battle has gone away.


It may also help with pain as direct neutrophil invasion of the nerve fibers is thought to contribute to the pain of a recurrance. If you reduce the activity of neutrophils with steroid cream, you may also get beneficial pain effects.
Other considerations to explain your experience:

1) your steroid potency is very low
2) you applied it after the healing phase was well established
3) you applied it to something that wasn't a HSV recurrance
4) Or as always in medicine, your experience was just different than conventional medical wisdom might predict for whatever reason.

Just remember in medicine we operate on standard curves derived from the response of general populations. Thus your doc will frequently use terms such as "likely", "it's most consistent with" "it may" "it is probable", "usually" etc. Medicine is a big hedge for the typical outcome. It usually is a very safe bet, but sometimes medicines do not behave as theory or the data say they should.

Rattus

  Top

Lisa2 Click to check IP address of the poster Sep-27-00, 03:19 PM (CST)
8. "RE: Sorry, stupid question"
Hydrocortisone is an immunosuppressant. Good for allergic rashes and the like, when the immune system reaction is the cause of the problem and not the cure. Very bad for herpes.

Maybe what you have is an allergic rash and not herpes?

  Top


Remove

Lobby | Topics | Previous Topic | Next Topic

 

 

 

 

 

 

 

 

 

 

 

 
Questions or problems regarding this bulletin board should be directed to Webmaster
©1997-1999 by DCScripts. All rights reserved.